Colorado, 2013Debris Flows and Heavy Rain in Colorado, July 16, 2013
July 16, 2013 · NWS GJT · 4 events in 2 counties and zones
A moist southwest monsoonal flow continued to bring thunderstorms with heavy rainfall to portions of southwest Colorado in mid July. Runoff from the rainfall produced debris flows over several area highways.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist southwest monsoonal flow continued to bring thunderstorms with heavy rainfall to portions of southwest Colorado in mid July. Runoff from the rainfall produced debris flows over several area highways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 16, 2:27 PM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 16, 2:27 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
327 PM MDT TUE JUL 16 2013
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 325 PM MDT TUE JUL 16 2013
THE WESTWARD MOVING UPPER LOW HAS MADE IT INTO EASTERN NM THIS
AFTERNOON...AND WILL DROP SOUTHWEST TO SOUTH-CENTRAL NM BY WED
AFTERNOON. THE RESULTING NORTHEAST FLOW AROUND THE TOP OF THE LOW
HAS BROUGHT SOME DRIER MORE CONTINENTAL AIR OVER THE FORECAST AREA
TODAY. HOWEVER THESE NORTH-EASTERLIES...AND THUS THE DRYING...ARE
IN THE MID AND UPPER LEVELS. IN THE LOWER LAYER...THE AIR MASS
REMAINS QUITE MOIST WITH PRECIPITABLE WATER VALUES RANGING FROM
AROUND A HALF INCH IN THE NORTHEAST CORNER...UP TO 1.3+ INCHES IN
SOUTHEAST UTAH. STORMS HAVE BEEN A LITTLE SLOWER TO POP THIS
AFTERNOON...DUE TO THE DRIER AIR. ALSO THERE WAS MORE EXTENSIVE
CLOUD COVER OVER THE SOUTHERN PORTION THAT ACTED AS A DETERRENT.
BUT THE ACTION HAS BEGUN OVER THE HIGHER TERRAIN...WITH THE
TAVAPUTS PLATEAU THE HOTTEST SO FAR.
EXPECT THUNDERSTORM COVERAGE TO CONTINUE TO INCREASE FOR THE NEXT
FEW HOURS DUE TO THE MOIST LOWER LAYER...AND PLENTY OF HEATING.
STORM MOTION CONTINUES TO BE SLOW...THEREFORE HEAVY RAIN WILL BE
POSSIBLE. THAT SAID...THINK THAT COVERAGE WILL NOT BE AS EXTENSIVE
AS LAST EVENING. AND IT SHOULD DIE OUT A LITTLE SOONER.
ON WEDNESDAY...THE LOW LEVEL FLOW CONTINUES TO BE OUT OF THE
SOUTH-SOUTHWEST...WITH THE MID TO UPPER FLOW OUT OF THE EAST TO
SOUTHEAST. THE FLOW REMAINS ON THE WEAK SIDE...SO THE LOWER LEVELS
WILL REMAIN MOIST...AND THE SOUTHERLY FLOW WILL CARRY MOISTURE
FROM TODAY'S CONVECTION OVER ARIZONA. HOWEVER WE SEE A LITTLE
BETTER DRYING THROUGHOUT THE AIR MASS WITH MOST OF WESTERN
COLORADO AND NORTHEAST UT DROPPING TO...OR BELOW...ONE INCH OF
PRECIPITABLE WATER BY WED AFTERNOON. HOWEVER THERE SHOULD STILL BE
ENOUGH MOISTURE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
FAVORING THE MOUNTAINS DURING THE AFTERNOON AND EVENING. THE LIGHT
FLOW WILL AGAIN PRODUCE SLOW STORM MOTIONS...SO ISOLATED HEAVY
RAIN WILL BE POSSIBLE.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 325 PM MDT TUE JUL 16 2013
A LOW PRESSURE SYSTEM OVER SOUTHERN NEW MEXICO WILL CONTINUE
MOVING SOUTHWESTWARD INTO OLD MEXICO JUST SOUTH OF ARIZONA. AS
THIS LOW SLOWLY LOSES ITS INFLUENCE OVER THE CWA AND THE HIGH
PRESSURE SYSTEM REBUILDS ACROSS THE GREAT BASIN...ENOUGH MOISTURE
AND INSTABILITY WILL REMAIN ACROSS THE CWA TO PRODUCE SCATTERED
AFTERNOON THUNDERSTORMS OVER THE HIGHER TERRAIN EACH DAY THROUGH
SATURDAY. SOME STORMS WILL DRIFT OFF THE HIGHER TERRAIN LATER IN
THE AFTERNOONS AND SPREAD INTO THE VALLEYS. THE GRADIENT FLOW
UNDER THIS HIGH LOOKS WEAK SO STORMS WILL BE SLOW MOVING KEEPING
THE CONCERN FOR HEAVY RAIN AND ERRATIC GUSTY WINDS. PRECIPITABLE
WATER VALUES ON THURSDAY AND FRIDAY LOOK TO BE AROUND 1.25 INCHES
OVER EASTERN UTAH AND ALONG THE CO-UT BORDER...SO THESE AREAS SEEM
TO BE OF PARTICULAR CONCERN FOR HEAVY RAIN PRODUCERS.
BY LATE ON SATURDAY INTO SUNDAY...PWAT VALUES LOWER TO 0.5 INCH
ACROSS THE NORTH AND 0.75 INCHES ELSEWHERE AS THE HIGH REBUILDS
BUT ENOUGH MOISTURE AND INSTABILITY REMAIN TO GENERATE AFTERNOON
CONVECTION MAINLY ANCHORED TO THE HIGHER TERRAIN WITH THE
EXCEPTION OF THE FOUR CORNERS REGION WHERE PWAT VALUES ARE AROUND
AN INCH.
THE QUESTION MARK COMES NEXT WEEK FOR MONDAY INTO TUESDAY IN
REGARDS TO THE WEATHER PATTERN. THE GFS AND ECMWF ARE AT ODDS WITH
EACH OTHER AS THE GFS IS DRIER...SHOWING THE HIGH PRESSURE RIDGE
BUILDING OVER THE WESTERN U.S. THE ECMWF SHOWS A LOW PRESSURE
SYSTEM MOVING ONTO THE WESTERN COAST WHICH WOULD PUSH THE HIGH
PRESSURE RIDGE EASTWARD OPENING THE DOORS TO A MORE FAVORABLE
MONSOONAL MOISTURE PUSH. SINCE THE GFS AND ECMWF ARE NOT IN
AGREEMENT...THERE IS LOW CONFIDENCE IN THIS FORECAST SO TRENDED
MORE TOWARDS THE DRIER GFS WITH ISOLATED CONVECTION OVER THE
TERRAIN. TEMPERATURES WILL TREND NEAR SEASONAL THROUGH THE PERIOD.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 325 PM MDT TUE JUL 16 2013
SHOWERS AND THUNDERSTORMS REMAIN THE PRIMARY AVIATION HAZARD.
STORMS WILL CONTINUE TO INCREASE LATE THIS AFTERNOON...STILL
MAINLY ANCHORED TO THE HIGHER TERRAIN. THEN STORMS WILL SPREAD
INTO VALLEYS AREAS EARLY THIS EVENING..BEFORE DIMINISHING BY
MIDNIGHT. THESE SLOW MOVING STORMS MAY PRODUCE HEAVY RAIN AND WILL
LOWER CIGS/VSBY INTO THE MVFR/IFR CATEGORIES AT TIMES. MOUNTAIN
OBSCURATIONS WILL BE COMMON. ALSO GUSTY WINDS OF 25-35 KTS MAY
ACCOMPANY THUNDERSTORMS... WITH ISOLATED STRONGER GUSTS. THE
STRONGEST STORMS WILL OCCUR BEFORE 02Z THIS WED....THEN WEAKEN
AFTER 02Z AND GRADUALLY DIMINISH TO ISOLD -TSRA AFTER 06Z. SHOWERS
AND THUNDERSTORMS WILL AGAIN DEVELOP WED AFTERNOON...INITIALLY
OVER THE HIGHER TERRAIN.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...EH
LONG TERM...JOE
AVIATION...EH
Hazardous weather outlook, Jul 16, 5:25 AM MST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
625 AM MDT TUE JUL 16 2013
COZ001>014-017>023-UTZ022>025-027>029-171300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
625 AM MDT TUE JUL 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN. DEBRIS
FLOWS AND RISES ALONG CREEKS AND STREAMS MAY OCCUR FROM HEAVY
RAINS. THE SAN JUAN MOUNTAINS HAVE THE BEST CHANCE OF SHOWERS WITH
LOCALLY HEAVY RAINS...PRIMARILY IN THE AFTERNOON AND EARLY
EVENING. SHOWERS AND THUNDERSTORMS WILL DIMINISH AFTER
SUNSET...ALTHOUGH ISOLATED STORMS MAY LINGER BEYOND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SHOWERS AND THUNDERSTORMS...MORE NUMEROUS IN THE
MOUNTAINS...ARE EXPECTED EACH AFTERNOON AND EVENING. LOCAL HEAVY
SHOWERS ARE POSSIBLE WITH PASSING STORMS. DRIER AIR MAY FILTER
INTO THE REGION THIS WEEKEND...ESPECIALLY ACROSS THE NORTH...FOR A
LESSER THREAT OF SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
In the hours before
Special weather statement, Jul 16, 2:14 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 PM MDT TUE JUL 16 2013
UTZ025-162200-
TAVAPUTS PLATEAU UT-
314 PM MDT TUE JUL 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UINTAH AND NORTHWESTERN
GRAND COUNTIES UNTIL 400 PM MDT...
AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE ON THE NORTH SIDE OF THE TAVAPUTS
PLATEAU IN NORTHEAST UTAH EXTENDING WEST OF BAXTER PASS TO 20 MILES
NORTH OF GREEN RIVER...AND MOVING WEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE RURAL AREAS OF
NORTHWESTERN GRAND AND SOUTHERN UINTAH COUNTIES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3935 11005 3936 11003 3951 11002 3975 10968
3977 10912 3954 10905 3927 10966 3920 11008
JOELocal storm report, Jul 16, 4:19 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
519 PM MDT TUE JUL 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND GST 1 ESE VERNAL 40.44N 109.51W
07/16/2013 M47 MPH UINTAH UT ASOS
&&
EVENT NUMBER GJT1301220
DCSpecial weather statement, Jul 16, 4:39 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
539 PM MDT TUE JUL 16 2013
COZ001>003-170015-
CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO-ROAN AND
TAVAPUTS PLATEAUS CO-
539 PM MDT TUE JUL 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIO BLANCO AND WESTERN
GARFIELD COUNTIES UNTIL 615 PM MDT...
AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 28 MILES NORTHWEST OF PARACHUTE...OR 48 MILES
NORTH OF GRAND JUNCTION...MOVING SOUTHWEST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
GARFIELD AND SOUTHERN RIO BLANCO COUNTIES THROUGH 615 PM MDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3951 10856 3972 10875 3987 10837 3976 10823
DP
Debris Flow, San Miguel
- When
- July 16, 5:30 PM MST to 7:00 PM MST
- Where
- San Miguel County, 2.41 mi NNW of Ophir to 2.01 mi NNW of Ophir
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.883, -107.886
Heavy rainfall resulted in a debris flow which closed Highway 145 south of Telluride for several hours.
Heavy Rain, Montrose
- When
- July 16, 8:08 PM MST to 8:28 PM MST
- Where
- Montrose County, 3.32 mi WNW of (6v8)montrose Co Arp
- Reported by
- Trained Spotter
- Coordinates
- 38.510, -107.960
A rainfall total of 0.66 inches fell within 20 minutes.
Heavy Rain, Montrose
- When
- July 16, 9:05 PM MST to 9:50 PM MST
- Where
- Montrose County, 1.38 mi N of Paradox
- Reported by
- COOP Observer
- Coordinates
- 38.390, -108.950
An observer reported 0.80 of an inch of rainfall within 45 minutes which caused significant ponding of water in many areas.
Debris Flow, Montrose
- When
- July 16, 9:45 PM MST to 11:30 PM MST
- Where
- Montrose County, Naturita to 4.54 mi SSW of Naturita
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.220, -108.570
Mudslides from heavy rainfall closed Highway 90 from Naturita to the Utah border.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Illinois, July 16 to 20, 20136 deaths · $25,000 · 3 events
- Heat in Wisconsin, July 16, 20131 death · 1 event
- Flash Flooding and Flood in Pennsylvania, July 16, 2013$395,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Virginia, July 16, 2013$330,000 · 1 in hail · 6 events
- Flash Flooding and Debris Flows in Utah, July 16 to 20, 2013$90,000 · 15 events
- Flash Flood in Arizona, July 16, 2013$30,000 · 1 event
- Heat in Wisconsin, July 16 to 19, 201317 events
- Damaging Wind in Oklahoma, July 16, 2013$15,000 · 61 kt wind · 1 event
- Flooding and Heavy Rain in Texas, July 16, 2013$12,000 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 16, 20136 events
- Drought in Arkansas, July 16 to 31, 20135 events
- Hail and Damaging Winds in Oklahoma, July 16, 2013$500 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500547, 500545, 500546, 500548.